|Year : 2014 | Volume
| Issue : 4 | Page : 448-449
Mirtazapine-associated hyponatremia presenting as delirium
Abhishek Ghosh, Aditya Hegde, Sandeep Grover
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh, India
|Date of Submission||24-Dec-2013|
|Date of Decision||31-Jan-2014|
|Date of Acceptance||01-May-2014|
|Date of Web Publication||4-Jul-2014|
Department of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh
Source of Support: None, Conflict of Interest: None
Though there is ample evidence for the association between selective serotonin reuptake inhibitors and hyponatremia, evidence for the relationship between mirtazapine and hyponatremia is scarce. We present a case of mirtazapine-induced hyponatremia in an adult patient, which was dose related.
Keywords: Hyponatremia, mirtazapine, delirium
|How to cite this article:|
Ghosh A, Hegde A, Grover S. Mirtazapine-associated hyponatremia presenting as delirium. Indian J Pharmacol 2014;46:448-9
| » Introduction|| |
Various antidepressants especially selective serotonin reuptake inhibitors (SSRIs) are known to cause hyponatremia, especially in elderly and those with medical comorbidities or on polypharmacy. Hyponatremia is also reported with other antidepressants, few antipsychotics and with mood stabilizers like carbamazepine and oxcarbazepine. ,, However, among various antidepressants, there is limited literature to suggest association of mirtazapine and hyponatremia. In our review of literature (done in early September 2013 by using PUBMED), we could find only five cases of mirtazapine-induced hyponatremia. ,, A review of these cases suggests that all these patients were elderly who had multiple physical comorbidities which by themselves predispose to hyponatremia. In this report, we present a case of mirtazapine-induced severe hyponatremia, which was seen in an adult patient, was related to the dose of mirtazapine and appeared within few hours of intake of increased dose of mirtazapine.
| » Case Report|| |
A 46-year-old widow female, low socioeconomic status, with poor social support, who was premorbidly well adjusted, presented to psychiatric outpatient clinic with an acute onset illness, precipitated by family stress in the form of her son marrying against her wishes, of 4 months duration, progressive in nature, characterized by persistent sadness, bodyaches, lethargy, anhedonia, depressive cognition, anxiety spells, decreased sleep, and decreased appetite. Her past history did not reveal any significant medical or psychiatric history and there was no family history of mental illness. Her body weight was 54 kg, body mass index was 22.5 kg/m 2 , and her blood pressure was in the normal range. She was diagnosed with moderate depressive episode without somatic syndrome (ICD-10). Because of marked sleep disturbance, mirtazapine was preferred and she was started on Tab. mirtazapine 7.5 mg/day, which was increased to 15 mg/day after 4 days along with Tab. Clonazepam 0.5 mg/day. In the meanwhile, routine investigations in the form of hemogram, serum electrolytes, renal function test, liver function test, fasting blood sugar levels, lipid profile were done, which did not reveal any abnormality. Over the period of 4 weeks, her sleep and anxiety improved marginally, with overall 30% improvement in symptomatology (Score on Hamilton depression rating decreased from 18 to 13), following which Tab. mirtazapine was increased to 22.5 mg/day. However, immediately after the increase in the dose of mirtazapine, her difficulty in falling asleep reappeared along with intermittent awakening. Next morning, she was noticed to be restless, appeared confused and agitated. As the day progressed, she became disoriented to time, place and person, irritable, had labile affect, and her speech became incomprehensible. Later by the evening, she became restless and started to wander around aimlessly. Following this, she was brought to medical emergency. On evaluation she was found to have disorientation to time, place and person, poor attention and concentration, impairment in short-term memory, labile affect, and incomprehensible speech. Physical examination did not reveal any evidence of dehydration, hypervolumia, and her pulse rate and blood pressure were in the normal physiological limits. History did not reveal any evidence of head injury, taking over the counter medications or any overdose, restriction of diet, drug or alcohol abuse, and excessive intake of water. Her mini-mental state scale score was 6 and her Revised Delirium Rating Scale (DRS-98) score was 21. She was investigated including a computerised tomography of brain, X-ray chest, ultrasound abdomen, liver function test, serum urea and creatinine, serum electrolytes, and random blood sugar levels. No abnormality was noted except for evidence of hyponatremia (serum sodium level 123 meq/l). Tab. mirtazapine was stopped. She was managed with water restriction and intravenous sodium replacement with isotonic saline slow intravenous drip. Over the next 2 days, her mental state improved, along with normalization of serum sodium (138 meq/l). Her mini-mental state examination (MMSE) improved to 30 and her DRS-R-98 score reduced to 7. After a weeks time, serum sodium levels were repeated, which was in the normal range (138 meq/l), following which she was started on Tab. milnacipran with close monitoring of serum sodium levels. She was able to tolerate Tab. milnacipran 100 mg/day, with which her depression remitted and she has been maintaining well with milnacipran for the last 5 months.
| » Discussion|| |
Index case exemplifies an association of hyponatremia with mirtazapine. On the Naranjo Adverse Drug Reaction Probability Scale,  the score of index case was 7, suggesting a probable association of hyponatremia and mirtazapine.
In contrast to the most of literature, which suggests association of mirtazapine and hyponatremia in the presence of risk factors like advance age, hypertension, diabetes mellitus, concomitant prescription of medications known to cause hyponatremia, , in the index case hyponatremia was noted in an adult patient who had no medical comorbidity and was not on any concomitant medications. Studies which have found association of hyponatremia and other antidepressants have also reported low body weight and renal dysfunction  to be other risk factors for development of hyponatremia. No such risk factors existed in the index case.
Another interesting observation noted in the patient was emergence of hyponatremia, immediately after increasing the dose of mirtazapine from 15 to 22.5 mg/day. Studies in literature have not focused much on the relationship of dosage of psychotropics and development of hyponatremia.
Though a few case reports of relatively later onset of hyponatremia has also been documented in the literature, , this is contrary to the usual notion that antidepressant-induced hyponatremia occurs within a month of initiation and is unrelated to the dose of medication. 
Mirtazapine is a serotonin receptor blocker which also effects norepinephrine through blockade of alpha-2 adrenergic receptor. The hyponatremia noted in patients with mirtazapine may possibly be mediated by the same syndrome of inappropriate anti-diuretic hormone secretion (SIADH) mechanism mediated by its effect on serotonin. Effect of antidepressants on 5-HT and 5-HT1c receptors has been thought to responsible for relapse of anti-diuretic hormone (ADH). However, the exact mechanism which can explain mirtazapine-induced or SSRI-induced hyponatremia is not known.  The case suggests that there is merit in monitoring serum sodium levels while increasing the dose of mirtazapine in apparently physically healthy subjects.
| » References|| |
|1.||Mannesse CK, van Puijenbroek EP, Jansen PA, van Marum RJ, Souverein PC, Egberts TC. Hyponatraemia as an adverse drug reaction of antipsychotic drugs: A case-control study in VigiBase. Drug Saf 2010;33:569-78. |
|2.||Giorlando F, Teister J, Dodd S, Udina M, Berk M. Hyponatraemia: An audit of aged psychiatry patients taking SSRIs and SNRIs. Curr Drug Saf 2013;8:175-80. |
|3.||Letmaier M, Painold A, Holl AK, Vergin H, Engel R, Konstantinidis A, et al. Hyponatraemia during psychopharmacological treatment: Results of a drug surveillance programme. Int J Neuropsychopharmacol 2012;15:739-48. |
|4.||Famularo G, Gasbarrone L, De Virgilio A, Minisola G. Mirtazapine-associated hyponatremia in an elderly patient. Ann Pharmacother 2009;43:1144-5. |
|5.||Cheah CY, Ladhams B, Fegan PG. Mirtazapine associated with profound hyponatremia: Two case reports. Am J Geriatr Pharmacother 2008;6:91-5. |
|6.||Roxanas MG. Mirtazapine-induced hyponatraemia. Med J Aust 2003;179:453-4. |
|7.||Naranjo C, Busto U, Sellers E, Sandor P, Ruiz I, Roberts E, et al. Empiric delineation of the probability spectrum of adverse drug reactions. Clin Pharmacol Ther 1981;29:267-8. |
|8.||Jacob S, Spinler SA. Hyponatremia associated with selective serotonin-reuptake inhibitors in older adults. Ann Pharmacother 2006;40:1618-22. |
|9.||Arinzon ZH, Lehman YA, Fidelman ZG, Krasnyansky II. Delayed recurrent SIADH associated with SSRIs. Ann Pharmacother 2002;36:1175-7. |
|10.||Bavbek N, Kargili A, Akcay A, Kaya A. Recurrent hyponatremia associated with citalopram and mirtazapine. Am J Kidney Dis. 2006;48:e61-2. |
|11.||Liu BA, Mittmann N, Knowles SR, Shear NH. Hyponatremia and the syndrome of inappropriate secretion of antidiuretic hormone associated with the use of selective serotonin reuptake inhibitors: A review of spontaneous reports. CMAJ 1996;155:519-27. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1516(1): 130 |
|[Pubmed] | [DOI]|